Warning Signs of a Teen Abusing K2 or Spice
K2, also known as Spice, as well as potpourri, herbal incense, fake pot, legal weed, synthetic marijuana, and many others, is a mixture of dried plant material and herbs laced with synthetic chemicals and sold as incense, potpourri or herbal smoking tobacco. It appeared in 2004 and was sold legally as a “safe” drug. Though banned in May 2013 by the U.S. federal government, the drug’s use has grown in recent years and remains legal in some countries.
What Is K2?
K2 and Spice are the names for synthetic marijuana. Though it appears similar to marijuana and is marketed as a “safe” drug, K2 is not the same. It can be leafy like marijuana, being green or beige, sometimes with a red or brown tinge, or it can be in a liquid form that is used with electronic cigarettes and other vaping devices.
K2 is not natural marijuana. It is created from any of several hundred synthetic chemicals that are sprayed onto the chopped plant material, which is smoked or inhaled as a vaporized liquid. The action of these chemicals in the brain can be similar to marijuana, but the results can be very different. The synthetic chemicals are cannabinoids, but can be far more potent than natural marijuana and have serious negative side effects not associated with natural marijuana.
As with synthetic drugs, additives, toxic impurities and other types of drugs can be found in K2/Spice.
Because of its seemingly “natural” appearance and marketing, young people and teens especially may not realize the extreme dangers associated with K2.
Use of the drug has resulted in severe adverse reactions, including heart attacks, coma, and death—even from the first use of the drug.
Effects of K2
The specific effects of K2 on the body aren’t entirely clear as it hasn’t been well researched, and appears to contain some unknown substances. The specific effect K2 has on a teen’s body and mind depends on numerous factors. The following effects of smoking K2 have been reported:
- Increased heart rate
- Elevated blood pressure
- Some reported cases of tremors or seizures
- Some reports of hallucinations at high doses
Warning Signs of Teens Abusing K2
The following behaviors are often exhibited by teens who are using K2. Parents are advised to be alert to activities and items commonly associated with the abuse of this substance, which include:
- Burning incense
- Buying or using eye drops
- Having dried plants or herbs in their possession
- Possessing a pipe or rolling papers
- Suspicious packages arriving in the mail
- Secretive behaviors
The most commonly reported physical effects of smoking K2 that parents should be aware of are:
- Red or irritated eyes
- Pale complexion
- Confused behavior
And while it may not necessarily be K2 your teen is using, these are all strong signs of possible drug abuse that should be taken seriously. Make sure your teen knows the potential dangers of smoking this substance. Confront your teen if you think they are getting high on K2 or any other substance before the situation gets worse.
Stop Abusing K2
Say No to Abusing K2
Stop Abusing K2